Ticagrelor-Induced False-Negative Serotonin Release Assay in Heparin-Induced Thrombocytopenia With Stent Thrombosis

Read full text
Authors: Yasser Jamil, Rupinder K. Bahniwal, Andrew H. Nguyen, Edward Howard, Farhan Azad, William B. Ershler, Jamie L.W. Kennedy
Cited by: 1
References: 4

Abstract

BACKGROUND: Heparin-induced thrombocytopenia with thrombosis (HITT) is a prothrombotic complication of heparin, and diagnosis requires confirmatory testing with serotonin release assay (SRA). CASE SUMMARY: A 72-year-old man with ST-segment elevation myocardial infarction managed with drug-eluting stents and ticagrelor developed moderate-to-severe thrombocytopenia with multiterritory thrombosis (stent and extremity thrombosis). Two SRAs performed at separate intervals were negative. Ticagrelor was replaced with prasugrel, after which the SRA results became positive, confirming the suspicion of ticagrelor-induced false-negative SRA. Despite early initiation of bivalirudin and supportive measures, he developed multiorgan failure. DISCUSSION: This case highlights a diagnostic pitfall of the SRA in patients treated with ticagrelor, underscoring the need for heightened clinical awareness and alternative diagnostic strategies. TAKE-HOME MESSAGE: Clinicians should consider antiplatelet-related assay interference when evaluating suspected HITT to avoid delayed diagnosis and improve outcomes.

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Platelet Disorders and Treatments Antiplatelet Therapy and Cardiovascular Diseases

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
23
Pages
108158–108158
Publication date
9 May 2026
Language
EN